Abnormal behavior: Behavior within a given situation that is unacceptable or intolerable to the patient the family or the community.
It is not uncommon for us to experience a patient having some type of abnormal behavior that has escalated into a behavioral emergency. From a patient withdrawn in paranoia to one with violent outburst these patients are in need of our help and the help of an institution which can assist them back to a normal life.
The many physical causes of altered behavior include:
- Low blood sugar - which may result in a rapid change in LOC possibly resulting in erratic or hostile behavior, dizziness and headache, fainting, seizures, coma, profuse perspiration, drooling, rapid pulse with a normal blood pressure.
- Lack of oxygen - this can cause restlessness and confusion, cyanosis and altered mental status.
- Inadequate blood flow to the brain (e.g. stroke) - these patients may have confusion or dizziness, impaired speech, headache , loss of function or paralysis, nausea and vomiting, and a rapid full pulse.
- Head Trauma - can cause personality changes such as irritability and irrational behavior, altered mental status, amnesia and confusion, irregular respirations, elevated blood pressure, and decreased pulse.
- Mind-Altering Substances - these may cause highly variable signs and symptoms depending on the substance ingested. From unresponsiveness to hyperactivity these patients may be irrational and combative.
- Excessive Cold - may cause shivering, numbness, altered LOC, drowsiness, staggering walk, slow breathing, and slow pulse.
- Excessive Heat - which may cause decreased or complete loss of consciousness.
Situational Stress Reaction
Remember the definintion of Abnormal behavior:
Behavior within a given situation that is unacceptable or intolerable to the patient the family or the community.
This must be remembered when we are faced with a patient acting irrational. Could the patient be faced with a situation that causes a stress reaction from fear, grief or danger. These can be encountered on scenes of accidents or death. In most cases when you begin to take control of the situation and treat the patient as an individual, personal interaction will inspire confidence in your ability to help. By acting in a calm manner and controlling your feelings, the patient will begin to calm down and may even begin to cope with the emergency.
There is a wide variety of psychiatric problems which may cause patients to become unstable and lead to an encounter with EMS. Causes such as chemical imbalances and traumatic events are usually treatable with counseling and medication, however patients sometimes are exposed to events that aggravate suppressed feeling or discontinue their medications because of side effects of the medication leading to these unstable situation.